Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 83, NWS Nashville, TN

April 8, 20206 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 8, 2020, 10:43 PM CDT for 6 counties in Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2020, 10:43 PM CDT (03:43 UTC)
Expired
Apr 8, 2020, 11:30 PM CDT
In force
47 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Cannon County, TN, DeKalb County, TN, Rutherford County, TN, Smith County, TN, Warren County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 68 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 7:04 PM CDTTornado WatchSPC7 hr
Apr 8, 10:16 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
990 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

734 
WUUS54 KOHX 090343
SVROHX
TNC015-041-149-159-177-189-090430-
/O.NEW.KOHX.SV.W.0083.200409T0343Z-200409T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1043 PM CDT Wed Apr 8 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  South central Smith County in Middle Tennessee...
  De Kalb County in Middle Tennessee...
  Northeastern Rutherford County in Middle Tennessee...
  Northwestern Warren County in Middle Tennessee...
  Southeastern Wilson County in Middle Tennessee...
  Cannon County in Middle Tennessee...

* Until 1130 PM CDT.

* At 1042 PM CDT, severe thunderstorms were located along a line
  extending from near Watertown to 14 miles northwest of Woodbury to
  Walterhill, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Murfreesboro, Smithville, Woodbury, Walterhill, Alexandria,
  Dowelltown, Liberty, Auburntown, Lascassas, Milton and Readyville.

This includes Interstate 840 between mile markers 58 and 59.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3598 8565 3597 8566 3592 8566 3591 8565
      3580 8584 3574 8620 3596 8647 3603 8622
      3615 8603
TIME...MOT...LOC 0342Z 296DEG 35KT 3612 8604 3601 8621 3596 8641 

HAIL...0.88IN
WIND...60MPH
 
$$

Whitehead
1 follow-up statement
664 
WWUS54 KOHX 090419
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1119 PM CDT Wed Apr 8 2020

TNC149-159-189-090428-
/O.CAN.KOHX.SV.W.0083.000000T0000Z-200409T0430Z/
Smith TN-Rutherford TN-Wilson TN-
1119 PM CDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SMITH...
NORTHEASTERN RUTHERFORD AND SOUTHEASTERN WILSON COUNTIES IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
Middle Tennessee.

LAT...LON 3598 8565 3597 8566 3592 8566 3591 8565
      3580 8584 3577 8606 3585 8613 3589 8598
      3595 8579
TIME...MOT...LOC 0418Z 296DEG 35KT 3597 8566 3586 8583 3581 8603 

$$

TNC015-041-177-090430-
/O.CON.KOHX.SV.W.0083.000000T0000Z-200409T0430Z/
De Kalb TN-Warren TN-Cannon TN-
1119 PM CDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN DE KALB...NORTHWESTERN WARREN AND CENTRAL CANNON
COUNTIES...

At 1118 PM CDT, severe thunderstorms were located along a line
extending from 10 miles west of Sparta to 6 miles south of Smithville
to near Woodbury, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Smithville and Woodbury. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3598 8565 3597 8566 3592 8566 3591 8565
      3580 8584 3577 8606 3585 8613 3589 8598
      3595 8579
TIME...MOT...LOC 0418Z 296DEG 35KT 3597 8566 3586 8583 3581 8603 

HAIL...0.88IN
WIND...60MPH
 
$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 9:22 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 8, 9:22 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
922 PM CDT Wed Apr 8 2020

.DISCUSSION...

Leaned strongly toward latest HRRR solution per best
initialization and realistic progression of showers and
thunderstorms moving through mid state region late this evening
and overnight. As of around 9 PM CDT (09/02Z) prefrontal
convection moving into northwest portions of mid state region.
This could continue moving southeastward but some general
weakening noted as area has moved out of southern Kentucky, but
could approach the Nashville Metro area within the hour. With the
HRRR lean, believe main squall line of showers and thunderstorms
associated with strong surface cold frontal passage will form just
northwest of and then move into Nashville Metro Area by around 1
AM CDT Thursday(09/06Z). It will quickly push southeastward and
out of mid state region by around 4 AM CDT Thursday(09/09Z) as
strong surface cold front exits mid state region. Showers and
thunderstorms that developed across mid state in late afternoon
hours could have provide outflow boundaries for convective
development. It also could have provided cold pools that might be
reason convection to our northwest has somewhat of a weakening
trend. KOHX 00Z Sounding showing only moderate instability and
shear but area around office was worked over from convection this
afternoon. Latest SPC Day 1 Convective Outlook analysis showing
good low level shear and steep mid-level lapse rates across mid
state region over last hour or so. Thus, mid state's environment
continues to support numerous severe thunderstorms as above
mentioned squall-line develops and quickly moves through mid
state region. Regional analysis also showing presently around
1,000 to 1,200 J/KG DCAPE across mid state region presently. It is
important to note that supercells could be embedded within the
line itself. Damaging winds, large hail, and the possiblity of
tornadoes are all in play late this evening through overnight
hours. Current temperature trends support overnight lows. Tweaked
hourly temperature, dewpoint, and wind speed/direction grids.
Remainder of forecast from after sunrise on Thursday continues to
be on track.

&&

.AVIATION...
00Z TAF DISCUSSION.

A few showers and thunderstorms moving through Middle TN as of
00Z TAF time. Don/t think any of these will hit a TAF site. Will
keep a VCTS for BNA and MQY. Might need to add this to CSV as
well. Still expecting a screaming front/squall line tonight.
Timing for CKV around 03Z...BNA/MQY around 05-06Z and CSV around
07Z. This should be a fast moving system and any storms will
contain wind/hail. The good news is the storms should be fast
moving and should only impact the TAF sites for an hour or two.
CIGs and VISs will become MVFR before the front. After the storms
move out MVFR CIGs will linger for a couple of hours before VFR
conditions return. Southwest winds cactus with the front and
switching around to the northwest post frontal with continued
gusts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      55  64  38  57  38 /  80  10   0   0   0
Clarksville    50  62  36  57  37 /  90  10   0   0   0
Crossville     54  59  35  52  32 / 100  10   0   0   0
Columbia       55  65  39  58  36 /  80  10   0   0   0
Lawrenceburg   56  65  39  58  36 /  80  10   0   0   0
Waverly        52  63  37  58  38 /  80  10   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......JB Wright
AVIATION........12
Hazardous weather outlook, Apr 8, 5:03 AM CDT, 17 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
503 AM CDT Wed Apr 8 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-091015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
503 AM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

Severe thunderstorms are likely for all of Middle TN between 9 pm
and 3 am tonight. All modes of severe weather are possible, including
damaging winds of 60-75 mph, golf ball sized hail or larger, and
even an isolated tornado. Please remain weather aware tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

27

In the hours before

Local storm report, Apr 8, 10:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1022 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     TSTM WND DMG     SPRINGFIELD             36.50N  86.88W
04/08/2020                   ROBERTSON          TN   FIRE DEPT/RESCUE

            TREES DOWN KINNEY'S ROAD AND AIRPORT ROAD. ALSO HIGHWAY
            161 AND TAYLOR ROAD. TIME ESTIMATED VIA RADAR.

&&

EVENT NUMBER OHX2000292

FB
Local storm report, Apr 8, 10:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1025 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     GALLATIN                36.38N  86.45W
04/08/2020                   SUMNER             TN   TRAINED SPOTTER

            HALF INCH HAIL AND SMALL LIMBS DOWN ON DESHA CREEK
            ROAD.

&&

EVENT NUMBER OHX2000293

FB
Local storm report, Apr 8, 10:29 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1029 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND GST     4 S CAIRO BEND          36.19N  86.41W
04/08/2020  E60 MPH          WILSON             TN   NWS EMPLOYEE

            REPORT OF 60 MPH WIND GUST.

&&

EVENT NUMBER OHX2000294

FB
Local storm report, Apr 8, 10:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1031 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TSTM WND DMG     CLARKSVILLE             36.56N  87.35W
04/08/2020                   MONTGOMERY         TN   SOCIAL MEDIA

            REPORTS OF TREES DOWN ON ROSSVIEW ROAD AND COOPER CREEK
            ROAD. TIME ESTIMATED VIA RADAR.

&&

EVENT NUMBER OHX2000295

FB
Local storm report, Apr 8, 10:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1036 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     6 NE CEDAR HILL         36.60N  86.92W
04/08/2020                   ROBERTSON          TN   SOCIAL MEDIA

            REPORT OF TREES DOWN IN BARREN PLAINS. TIME ESTIMATED
            VIA RADAR.

&&

EVENT NUMBER OHX2000296

FB
Local storm report, Apr 8, 10:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1043 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     TSTM WND DMG     2 ESE GALLATIN          36.37N  86.42W
04/08/2020                   SUMNER             TN   SOCIAL MEDIA

            REPORT OF POWER POLE SNAPPED IN HALF AND A COUPLE OF
            TREES DOWN AROUND COLES FERRY ROAD, DRIVERS LANE. TIME
            ESTIMATED VIA RADAR.

&&

EVENT NUMBER OHX2000297

FB

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:13 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart47 min
Apr 8, 8:57 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Robertson, Stewart33 min
Apr 8, 9:11 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys, Stewart34 min
Apr 8, 9:17 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Montgomery, Robertson28 min
Apr 8, 9:36 PM CDTSevere Thunderstorm WarningOHXDavidson, Macon, Robertson, Sumner, Wilson39 min
Apr 8, 9:41 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Williamson, Wilson34 min
Apr 8, 9:46 PM CDTSpecial Weather StatementOHXHumphreys44 min
Apr 8, 10:09 PM CDTSevere Thunderstorm WarningOHXDeKalb, Jackson, Macon, Smith, Sumner, Trousdale and 1 more36 min
Apr 8, 10:14 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson46 min
Apr 8, 10:17 PM CDTSpecial Weather StatementOHXHickman, Williamson43 min
Apr 8, 10:45 PM CDTSpecial Weather StatementOHXJackson, Overton, Putnam, White45 min
Apr 8, 10:56 PM CDTSpecial Weather StatementOHXWilliamson49 min
Apr 8, 11:09 PM CDTSpecial Weather StatementOHXCannon, Van Buren, Warren, White51 min
Apr 8, 11:16 PM CDTSpecial Weather StatementOHXBedford, Coffee44 min
Apr 8, 11:52 PM CDTSpecial Weather StatementOHXBedford, Coffee, Grundy, Warren38 min
Apr 8, 11:54 PM CDTSpecial Weather StatementOHXCumberland21 min
Apr 9, 2:07 PM CDTFreeze WatchOHXClay, Cumberland, DeKalb, Fentress, Grundy, Jackson and 6 more20 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.